# SDR 2010FA0000974

- Difficulty date: August 23, 2010
- Submitted: September 9, 2010
- Operation: General aviation
- Filed by: Embry-Riddle Aeronautical University Inc, repair station N3XR816N
- Aircraft: N557ER
- Make and model: Cessna 172S
- Aircraft serial: 172S10580
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1A170E
- System (JASC): 2710 · Aileron Control System
- Part: Control Cable
- Part number: 0510105364
- Condition: Frayed
- Location: Aileron
- Part time: 2,099 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

(BF8R) CABIN OVERHEAD CTR PANEL WAS REMOVED FOR PROGRESSIVE INSP.  DURING FLAP & AILERON CABLE INSPECTION, FLAT SPOTS WERE NOTICED ON 2 AILERON CONTROL CABLES.  ROLLED THE CABLES FOR BETTER VIEW OF CONTACT POINT WITH PULLEYS, WE WERE ABLE TO CATCH FRAYED WIRES WITH A RAG AND COULD SEE A SUBSTANTIAL GROOVE IN THE CARRY-THRU CABLE. CABLE TENSIONS WERE WITH PROPER SPECS AND THE AREA WAS CLEAN & FREE OF ANY DIRT/DEBRIS.  ALSO, THE PLASTIC PULLEYS WERE INSPECTED, THEY WERE CLEAN AND FREE TO ROLL.  THIS PROBLEM SEEMS TO BE HAPPENING DURING NORMAL FLIGHT TRAINING SCHOOL USE AND HAS BEEN NOTICED TO BE HAPPENING WITH ALL OF OUR ACFT WITH SIMILAR ACFT TT.  WE FEEL THE CAUSE OF THE PROBLEM CAN BE ATTRIBUTED TO THE PULLEYS, THEY ARE MADE FROM A HARD WHITE PLASTIC MATERIAL.  THE BRAIDED STAINLESS STEEL CABLES ARE RUBBING AGAINST THE PULLELYS INSTEAD OF ROLLING ON THEM.  THIS IS CAUSING THE CABLES TO FLAT SPOT AT FIRST AND THEN CUT A GROOVE DEEP INTO THE CABLE.  ALSO, THERE IS ALSO NO NOTICEABLE CABLE DEFLECTION WHERE THE CABLES CONTACT THE PULLEYS, SEEMS LIKE THE PULLEY DIAMETER IS TOO SMALL.  SUGGEST REPLACING THE PLASTIC PULLEYS WITH A STANDARD PHENOLIC TYPE PULLEYS THAT ARE USED IN ALL OTHER AREAS OF THE ACFT.
